MAUDE Adverse Event Report: MAKO SURGICAL CORP. ARRAY- RIO BASE; STEREOTAXIC DEVICE, ROBOTICS

MAKO SURGICAL CORP. ARRAY- RIO BASE; STEREOTAXIC DEVICE, ROBOTICS
Model Number 112227
Medical Device Problem Codes Detachment of Device or Device Component (2907); Output Problem (3005)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As part of the normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Event or Problem Description
On our second mako tka case of the day.The surgeon went to cut the distal femur, the saw check point was off.The mics got contaminated so have to put a new one on.Then we re-done rio registration.All check points passed we went to cut the lateral condyle which was fine and when he cut the medial side he noticed it cut 2 different planes.Checked it with a plan or probe and it said 2mm deep.The surgeon wanted to make these a straight cut so proximalised the femur to cut he lateral the corresponding 2mm to make it a straight cut.Went back in all check points passed he noticed again the robot was cutting on 2 different planes.This time it was 5mm deep with the plan or probe.At this point he lost his trust in the robot and had to revert to a manual case.He needed distal femur augments to correct this problem but unfortunately the nearest ones were 3 hours away.He waited with patient on the table for implants to arrive.Surgical delay: delay of 5 hours patient had and extended anaesthetic and high risk of infection.**update** the stryker field service engineer re-calibrated the robot and reported that the issue was due to a damaged base array.
 
Additional Manufacturer Narrative
Reported event: on our second mako tka case of the day.The surgeon went to cut the distal femur, the saw check point was off.The mics got contaminated so have to put a new one on.Then we re-done rio registration.All check points passed we went to cut the lateral condyle which was fine and when he cut the medial side he noticed it cut 2 different planes.Checked it with a planor probe and it said 2mm deep.The surgeon wanted to make these a straight cut so proxiamlised the femur to cut he lateral the corresponding 2mm to make it a straight cut.Went back in all check points passed he noticed again the robot was cutting on 2 different planes.This time it was 5mm deep with the planor probe.At this point he lost his trust in the robot and had to revert to a manual case.He needed distal femur augments to correct this problem but unfortunately the nearest ones were 3 hours away.He waited with patient on the table for implants to arrive.Surgical delay: delay of 5 hours patient had and extended anaesthetic and high risk of infection.Update: the stryker field service engineer re-calibrated the robot and reported that the issue was due to a damaged base array.Update as per duplicate closed (b)(4): "case number: (b)(4) reported incorrect femoral cuts and failed auto arm accuracy test.Case type: not reported.Surgery was not completed robotically." update as per duplicate closed (b)(4): "case number: (b)(4) reported robot off cutting to 5mm deep.Reverted to manual.Case type: tka.Surgical delay: 5 hours.Surgery was not completed robotically.Update: "was there patient involvement? any patient harm? yes need to revert to manual and use 5mm distal augments any surgical delay? 5hours.Was the case cancelled? no.Was procedure completed successfully? yes but not to plan.Was procedure completed manually? yes.Was the patient under anesthesia at the time of the issue? yes.Which cuts were inaccurate? only one cut preformed and the distal femur.How was the cut inaccurate? 5mm deep.What is the estimated discrepancy mentioned in the complaint? 5mm.When was the issue noticed? bone preparation.Was the planar probe utilized to measure cut accuracy? yes.Are post-op x-rays available? no." product evaluation and results: the returned device was confirmed to be a array - rio base, catalog # 112227 , lot no.19050116.Product history review: review of the device history records indicate 145 devices were manufactured under lot 19050116 and accepted into final stock on 11/29/16.No non-conformance were identified during inspection.Visual inspection: confirms one of the base array pins is broken off.Functional inspection: functional inspection was not conducted since defect was a visual failure.Dimensional inspection: dimensional inspection was not conducted since defect was a visual failure.Complaint history review: a review of complaints in catsweb and trackwise related to p/n 112227, lot number 19050116 shows 05 additional complaints related to the failure in this investigation.These complaints are: (b)(4).Conclusions: the event was confirmed during a visual inspection of the returned device.Corrective action/preventive action: a review of stryker¿s nc/capa database indicated there have been no nc and capa associated with the product and failure mode reported in this event.
 
Event or Problem Description
On our second mako tka case of the day.The surgeon went to cut the distal femur, the saw check point was off.The mics got contaminated so have to put a new one on.Then we re-done rio registration.All check points passed we went to cut the lateral condyle which was fine and when he cut the medial side he noticed it cut 2 different planes.Checked it with a planor probe and it said 2mm deep.The surgeon wanted to make these a straight cut so proxiamlised the femur to cut he lateral the corresponding 2mm to make it a straight cut.Went back in all check points passed he noticed again the robot was cutting on 2 different planes.This time it was 5mm deep with the planor probe.At this point he lost his trust in the robot and had to revert to a manual case.He needed distal femur augments to correct this problem but unfortunately the nearest ones were 3 hours away.He waited with patient on the table for implants to arrive.Surgical delay: delay of 5 hours patient had and extended anaesthetic and high risk of infection.Update: the stryker field service engineer re-calibrated the robot and reported that the issue was due to a damaged base array.

Brand Name
ARRAY- RIO BASE
Common Device Name
STEREOTAXIC DEVICE, ROBOTICS
Manufacturer (Section D)
MAKO SURGICAL CORP.
2555 davie road
fort lauderdale FL 33317
MDR Report Key9191242
Report Number3005985723-2019-00736
Device Sequence Number2550015
Product Code OLO
UDI-Device Identifier00848486017446
UDI-Public00848486017446
Combination Product (Y/N)N
PMA/510(K) Number
K142530
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number112227
Device Catalogue Number112227
Device Lot Number19050116
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/04/2019
Supplement Date Received by Manufacturer01/07/2020
Initial Report FDA Received Date10/15/2019
Supplement Report FDA Received Date01/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age69 YR